Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Had a heart valve transplant. Having black out. Suffer dizziness. Help?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
My wife had a heart valve transplant [a mechanical valve] as the old one did not close properly and that made her
prone to blacking out Now with a new valve she is still prone to blacking out . Our doctor took her blood pressure
sitting down and she was slightly high straight after that he took her blood pressure standing up and her blood
pressure dropped dramatically could it be that the valve is not working properly? at least that is what our doctor
reckons All her blood tests turned out to be clear At present she is troubled a lot by dizzy spells and is prone of
blacking out especially after standing a short while in one place her legs are prone to give way Could you help?
Posted Fri, 12 Jul 2013 in Hypertension and Heart Disease
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Hi and thanks for the query,

I thin your doctor did well to diagnose position dependent low blood pressure, other wise called orthostatic hypotension. Your wife from the description you present should have this type of hypotension. It is a condition that is usually seen in valve replacement surgery in the heart. Presence of orthostatic pressure after surgery is NOT a sign of FAILURE of the surgery, it is a usually observed side effect in some patients. The issue now should be on how to manage this condition.

A proper clinical review and appreciation, taking into consideration her past medical history in order to tailor a proper medication plan. She should be very conscious of the anticoagulants that were certainly prescribed by your doctor in this case. Taking of the recommended vaccines against Pneumococci and Hemophilus Influenzae is also advisable.

Many treatment options exist for orthostatic hypotension in artficial heart valves, but these must be tailored to the specific characteristics of the patient.
Head - uptilting exercises do help in most patients. Fludrocortisone, which is a mineralocorticoid has been used for many years to expand the blood volume and relieve symptoms. This drug has to be used with caution for it can cause excessive volume increase, in decrease Potassium levels in blood, which could other adverse consequences. Drugs that cause constriction of arteries like Midrodrine can be used, but not very suited for people with pre existing eye disease, they could cause dilation of pupils.

I suggest you book an appointment with your cardiologist for a review and discussion with respect to the various therapeutic options. To conclude; Orthostatic hypotension is frequently observed in heart valve replacement surgery. Other signs and symptoms could be searched for to ascertain failure or success, a post surgical doppler cardiac ultrasound could be used. Anti coagulant therapy after surgery in this situation must be carefully considered. Head tilting exercises, Fludrocortisone and other vasoconstrictors are frequently used therapeutic options to improve symptoms. A clinical review by your cardiologist to make careful considerations in choice of adapted therapy and consequent follow up is the ideal thing to do.

Thanks and hope this helps as I wish your wife good health. I am predisposed to offer further information that could contribute to her well being. feel free asking any further specific questions if need be.

Kind regards,

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor